Watching out for medical mistakes is vital

 

Errors in health care are more common than patients might think. They certainly occur more often than doctors would like, and, as the human element is unlikely to be removed from the caring process, errors are likely to persist.

Medical errors are responsible for preventable injury in as many as one out of every 25 hospital patients, according to a recent report by the Institute of Medicine in the US. The IOM report estimates that between 44,000 and 98,000 people die each year from medical errors. Even taking the lower figure means that medical error is the eighth leading cause of death in the United States. Clearly, some effort needs to be directed at reducing these figures. Otherwise a genuine fear of "the cure being worse than the disease" could affect patients' confidence and their willingness to undergo treatment.

Medical error can be subdivided into a number of categories. Surgical errors, such as the amputation of the wrong limb, are rare, but understandably attract considerable media attention. Diagnostic inaccuracies, in which factors such as technical inexperience play a part, can also occur. The particular system of healthcare in which a person receives treatment is another significant factor in the occurrence of medical mistakes.

One major study found that system level failures were the real culprits in three-quarters of adverse drug events. And staffing levels of nurses were found in another study to influence the incidence of post-operative complications such as pneumonia and thrombosis.

A recent editorial in the Irish Medical Journal examined the specific issue of medication error. The authors, from the National Medicines Information Centre at St James's Hospital in Dublin, concluded there was evidence of a problem in the Republic. They noted a potential prescribing error rate of 31 per cent found in a study of in-patients in a teaching hospital here. Wrong prescribing duration errors and incorrect dosage frequency mistakes both accounted for 21 per cent of prescribing errors.

There is also a potential pitfall when it comes to discharging patients from hospital. Twenty-five per cent of discharge prescriptions presented to a pharmacy were faulty. Errors included wrong dosage, incomplete directions as to how to take the medication, and errors in the prescribing of controlled drugs.

General practitioners are not immune from making prescribing errors either. Research by the Medical Protection Society, a malpractice insurance agency, found that 19 per cent of claims against general practitioners related to errors in medication.

There are certain groups of patients who appear to be at greatest risk. People receiving treatment in accident and emergency departments and intensive care units are the victims of more medical errors. Children and the elderly are also at increased risk.

Interestingly, certain types of medication are associated with mistakes. Pain killing medication, antibiotics, heart drugs and drugs such as Warfarin are more likely to cause prescribing errors.

Drug interactions are a particular area of concern. When certain drugs mix in the body, one of the drugs may become more potent or even toxic. The reduced effectiveness of a drug because of an interaction is also a risk.

Taking multiple medication is an obvious risk for drug interactions. The elderly are especially prone to problems of polypharmacy. A patient taking six or more types of drugs a day is estimated to have an 80 per cent risk of a drug interaction. One of the reasons for this is that kidney function is often impaired in the elderly, which affects the ability of the body to excrete drugs.

Genetic characteristics may contribute to some drug interactions. An antihistamine called terfenadine was found to cause cardiac side-effects in certain people when taken with grapefruit juice. The problem is confined to those whose system is unable, for genetic reasons, to metabolise the drug.

While the solution to medication errors is primarily one for medical education and systems improvement, including the use of information technology, patients themselves must be vigilant. Here are some tips.

a) Never take medication which is a different colour, shape or size to your regular tablets without first checking with your doctor or pharmacist. b) If you feel a drug is not helping, tell your doctor you would like to stop taking it or discuss an alternative treatment with him or her. c) If you develop new symptoms within days of taking new medication, contact the doctor who prescribed it to discuss stopping the drug. d) Read the information leaflets which come with your medication. This will tell you about potential drug interactions and side effects. e) If you or an elderly relative are taking an assortment of drugs, discuss the possibility of reducing the number of medications at your next consultation.

Contact Dr Houston at mhouston@irish-times.ie or leave messages on tel 01-6707711, ext 8511.